Washington, 2020

Dust Storm and Damaging Wind in Washington, May 2, 2020

May 2, 2020 · NWS OTX · 5 events in 3 counties and zones

The passage of a strong cold front brought a line of convection and strong winds in the afternoon and early evening of May 2nd. The fast moving front tracked from the southwest and moved out of northeastern Washington by the mid-evening hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The passage of a strong cold front brought a line of convection and strong winds in the afternoon and early evening of May 2nd. The fast moving front tracked from the southwest and moved out of northeastern Washington by the mid-evening hours. The outflow boundary produced numerous dust storms ahead of the thunderstorms in far eastern Washington and Columbia Basin. Sustained winds of 25-30 mph with gusts to 40-55 mph created near to zero visibility from the blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 2, 3:33 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, May 2, 3:33 PM PST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
433 PM PDT Sat May 2 2020

.SYNOPSIS...
Showers and thunderstorms will diminish overnight. Sunday will be
rather cool with mountain showers. Drier weather is expected on
Monday and Tuesday for most locations, however it will be chilly
especially in the protected valleys of northeast Washington and
north Idaho. Another Pacific system will bring rain to the region
on Wednesday, followed by a warm weekend.

&&

.DISCUSSION...
Tonight through Monday night: Still trying to pin down the timing
of the sudden high winds. Latest HRRR model would delay the winds
until about 9pm into Spokane. My current forecast has that more
like 7pm. Will continue to monitor and update as needed. Behind
the front, welcome rains will wet just about the entire area,
quickly ending the blowing dust threat. Snow levels will drop
rapidly behind this front, allowing about an inch of snow to fall
on Stevens Pass late tonight and early Sunday morning.

Sunday should be a rather cool and breezy day. The atmosphere will
be unstable as colder air moves in aloft. This should spawn some
showers, mainly over the mountains. Could also get a few afternoon
thunderstorms over the northern mountains and Cascades. But these
will be more of the early-spring variety, so nothing severe
expected. The atmosphere is cool enough that some of the lower
elevations could see snow in the air during the morning hours, but
doubtful anything would accumulate.

This cold air mass will lead to a rather chilly Monday morning.
Forecast low at Spokane airport of 33F, with the usual cold spots
(Deer Park, Republic, Priest Lake, Davenport) dropping into the
mid 20s possibly. We may need to issue some Freeze or Frost
products on Sunday. Otherwise Monday should be about 7-10 degrees
warmer under sunny skies.  RJ

Tuesday through Saturday: The GFS, ECMWF, and its Ensemble means
have come into good agreement during the forecast period leading
to moderate confidence in the extended forecast period with
Wednesday likely the unsettled day of interest. On Tuesday upper
ridge to our east with an approaching upper trough will result in
southwest flow and warmer temperatures. Models currently show
limited moisture and instability over the area with a small chance
of mountain showers. On Wednesday the upper trough moves inland
leading to showers across the region and cooler temperatures.
Cloud cover may limit heating and thunderstorm potential with
current NBM guidance favoring a slight chance over the northern
mountains into the Idaho Panhandle. Ensemble guidance also shows
the best potential for wetting rains across NE Washington into the
Idaho Panhandle as well as the Cascade crest while amounts are
likely to be light across the Columbia Basin and in the lee of the
Cascades. On Thursday this system moves east although some
solutions show some lingering moisture/instability mainly over the
ID Panhandle where shower chances will linger. Friday and
Saturday should be warmer and drier area wide as an upper ridge
begins to build over the area. JW

&&

.AVIATION...
00Z TAFS: Showers and thunderstorms will move through the TAF
sites through 06Z. Confidence is low on the exact details. In
general, KEAT will experience the front first, but winds there are
not expected to be strong. KMWH will have some showers and
thunderstorms ahead of the front which will arrive around 04Z.The
KGEG/KSFF/KCOE/KPUW/KLWS will have one round of thunderstorms
through 03Z, with the front arriving around 05Z. Those TAFs could
also see some MVFR cigs later tonight, lasting into Sunday
morning. Sunday afternoon should have some cumulus clouds with
breezy winds. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  56  33  63  41  69 /  90  10   0   0   0   0
Coeur d'Alene  39  55  33  61  38  68 /  90  30   0   0   0   0
Pullman        37  53  34  62  39  68 /  90  20   0   0  10   0
Lewiston       44  61  41  68  43  73 /  90  10   0   0  10   0
Colville       37  59  34  66  37  71 / 100  50   0   0   0   0
Sandpoint      41  55  30  61  35  66 / 100  70  10   0  10  10
Kellogg        41  50  36  58  34  66 /  90  60  10   0  10  10
Moses Lake     38  62  36  68  40  74 /  70  10   0   0   0   0
Wenatchee      40  60  38  66  46  70 /  80  10   0  10  10  10
Omak           39  61  34  66  42  70 / 100  30   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Blowing Dust Advisory until 8 PM PDT this evening for Idaho
     Palouse.

WA...Blowing Dust Advisory until 8 PM PDT this evening for Lower
     Garfield and Asotin Counties-Moses Lake Area-Upper Columbia
     Basin-Washington Palouse.

&&
Hazardous weather outlook, May 2, 5:20 AM PST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
620 AM PDT Sat May 2 2020

IDZ001>004-026-027-WAZ031>038-041>044-031330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
620 AM PDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Strong thunderstorms will be possible today across much of the
region. The threat will begin with isolated thunderstorms
primarily over southeast Washington and north-central Idaho by
mid-afternoon. These storms could produce moderate sized hail and
gusty winds. A more impactful line of storms will form shortly
thereafter near the Cascades and spread east across the region
through the evening. These storms are expected to produce a line
of strong winds with gusts from 40 to 60 mph possible. Winds this
strong could produce tree damage as well as blowing dust over the
Columbia Basin and Palouse. The threat of thunderstorms and
damaging winds will decrease overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 2, 4:39 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
539 PM PDT Sat May 2 2020

WAZ034-035-030115-
Moses Lake Area WA-Upper Columbia Basin WA-
539 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS AND SOUTHERN GRANT
COUNTIES UNTIL 615 PM PDT...

At 536 PM PDT, Doppler radar was tracking strong winds moving out
ahead of a line of strong thunderstorms near Hanford.  These
winds are moving northeast around 35 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust will be
possible with this line of winds.

Locations impacted include...
Moses Lake, Othello, Warden, Cascade Valley, Moses Lake North,
Mattawa, Royal City, George, Hatton, Ruff, Schrag, Gorge
Amphitheatre, Desert Aire, Beverly, McDonald, Sieler, Wheeler, Smyrna
and Cunningham.

LAT...LON 4713 12000 4721 12000 4719 11877 4674 11877
      4674 11936 4668 11937 4672 11952 4664 11963
      4663 11980 4663 11989 4668 11995 4675 11997
      4682 11993 4685 11997 4694 11996 4704 12001
      4707 12005
TIME...MOT...LOC 0036Z 208DEG 31KT 4682 11938

SB
Special weather statement, May 2, 4:40 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
540 PM PDT Sat May 2 2020

IDZ003-004-026-027-030130-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-
540 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LATAH...NORTHERN NEZ
PERCE AND NORTHERN LEWIS COUNTIES UNTIL 630 PM PDT...

At 540 PM PDT, Doppler radar was tracking a strong thunderstorm over
Culdesac, or near Lapwai, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lapwai, Juliaetta, Culdesac, Winchester, Kendrick, Peck, Reubens,
Mohler, Spalding, Southwick, Gifford and Lenore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Spokane.

&&

LAT...LON 4651 11697 4681 11633 4664 11633 4662 11645
      4650 11645 4650 11637 4647 11637 4641 11630
      4641 11619 4631 11614 4623 11670
TIME...MOT...LOC 0040Z 241DEG 25KT 4636 11668

SVH
Local storm report, May 2, 4:41 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
541 PM PDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       1 N SAINT JOHN          47.11N 117.58W
05/02/2020                   WHITMAN            WA   BROADCAST MEDIA

            LESS THAN 1/2 MI. VISIBILITY REPORTED BY
            LOCAL TV NEWS REPORTER.

&&
Special weather statement, May 2, 4:45 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
545 PM PDT Sat May 2 2020

WAZ033-035-036-030130-
Spokane Area WA-Upper Columbia Basin WA-Washington Palouse WA-
545 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN WHITMAN AND SOUTHERN SPOKANE COUNTIES UNTIL 630 PM
PDT...

At 543 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from Tyler to Rosalia. The storms were moving
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm along with areas of blowing dust reducing visibility to a
mile or less.

Locations impacted include...
Spokane, Spokane Valley, Cheney, Airway Heights, Medical Lake,
Fairchild AFB, Tekoa, Fairfield, Rosalia, Rockford, Oakesdale,
Spangle, Malden, Latah, Waverly, Amber, Tyler, Valleyford, Eleanor
and Deep Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4708 11707 4737 11805 4781 11777 4755 11706
TIME...MOT...LOC 0043Z 210DEG 34KT 4729 11743

RF
Local storm report, May 2, 4:48 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
548 PM PDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       OAKESDALE               47.13N 117.25W
05/02/2020                   WHITMAN            WA   PUBLIC

            REPORTED DUST STORM; RAIN SHOWERS FOLLOWED.

&&
Special weather statement, May 2, 4:55 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
555 PM PDT Sat May 2 2020

IDZ004-030145-
Central Panhandle Mountains ID-
555 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LATAH...SOUTHWESTERN
SHOSHONE AND SOUTHEASTERN BENEWAH COUNTIES UNTIL 645 PM PDT...

At 555 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bovill, or 25 miles southeast of St. Maries,
moving northeast at 20 mph.

Half inch hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Clarkia.

LAT...LON 4712 11582 4693 11626 4693 11634 4697 11639
      4724 11624
TIME...MOT...LOC 0055Z 218DEG 19KT 4699 11629

SB

The radar

The Spokane radar (KOTX), 123 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

4 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Moses Lake Area

When
May 2, 4:55 PM PST to 5:10 PM PST
Where
Moses Lake Area forecast zone
Reported by
Public
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A member of the public reported that there was a dust storm ahead of the incoming thunderstorm in Moses Lake. There were wind gusts reported at Moses Lake Airport reaching 45 mph.

Dust Storm, Moses Lake Area

When
May 2, 5:10 PM PST to 5:25 PM PST
Where
Moses Lake Area forecast zone
Reported by
Public
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A member of the public reported that a wall of dust moved through the Ephrata area.

Dust Storm, Washington Palouse

When
May 2, 5:15 PM PST to 5:30 PM PST
Where
Washington Palouse forecast zone
Reported by
NWS Employee
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A NWS employee observed near zero visibility due to blowing dust along Highway US-95, north of Colfax, Washington.

Dust Storm, Washington Palouse

When
May 2, 5:30 PM PST to 5:45 PM PST
Where
Washington Palouse forecast zone
Reported by
Broadcast Media
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A local TV news reporter observed less than 1/2 mile visibility in Saint John, Washington from blowing dust.

Thunderstorm Wind, Spokane

When
May 2, 6:28 PM PST to 6:45 PM PST
Where
Spokane County, 4.55 mi SSE of South Cheney
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
47.420, -117.530

A utility company reported approximately 45,000 customers without power, mainly in the Cheney and southwest Spokane area, due to branches falling on the power lines.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894904, 894905, 893349, 893355, 893394.